Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 8, 2012Spalding County, Georgia

NWS Atlanta, GA issued this special weather statement at May 8, 2012, 6:49 PM EDT for Spalding County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2012, 6:49 PM EDT (22:49 UTC)
Expired
May 8, 2012, 7:15 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA

County Spalding County, GA

The radar

The Atlanta radar (KFFC), 14 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WWUS82 KFFC 082249
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
649 PM EDT TUE MAY 8 2012

GAZ054-056-068-082315-
649 PM EDT TUE MAY 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND GUSTY WINDS IN 
SPALDING...PIKE AND FAYETTE COUNTIES UNTIL 715 PM EDT...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VAUGHN...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
SPALDING...PIKE AND FAYETTE COUNTIES THROUGH 715 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE DIGBEY...LAKE HORTON...
INMAN...WOOLSEY...BROOKS...STARRS MILL...BIRDIE...VAUGHN...
WILLIAMSON...EXPERIMENT...HIGHLAND MILLS...ZETELLA AND ROVER. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3341 8442 3338 8439 3336 8440 3335 8436
      3327 8427 3311 8439 3321 8450 3325 8451
      3326 8450 3329 8452 3332 8452
TIME...MOT...LOC 2249Z 314DEG 5KT 3328 8442

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 8, 3:38 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 8, 3:38 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT TUE MAY 8 2012

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
COLD FRONT PUSHING INTO NORTHWEST GEORGIA. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE FRONT AS
SOME BREAKS IN THE CLOUDS HAVE ALLOWED FOR DAYTIME HEATING TO
BEGIN TO DESTABILIZE THE ATMOSPHERE. LATEST ANALYSIS SHOWS MU CAPE
VALUES 500-1000 J/KG BUT SHOULD INCREASE TO NEAR 1500 J/KG LATE
THIS AFTERNOON/EARLY EVENING. STILL EXPECT PRECIP COVERAGE TO
INCREASE INTO THE EVENING AND CANT RULE OUT THE POSSIBILITY OF A
SEVERE STORM...BUT WOULD BE ISOLATED.

FRONT WILL SINK INTO THE ATL METRO AREA TONIGHT AND LOSS OF DAYTIME
HEATING WILL HELP TO LIMIT STORMS. HAVE DROPPED POPS OVERNIGHT AND
EVEN INTO SLIGHT CHANCE /NORTH/ TO 10 PERCENT /CENTRAL/ FOR THE LAST
HALF OF THE NIGHT. WITH FRONT ACROSS ATL METRO IN THE MORNING
WEDNESDAY...WILL SEE SHOWERS DEVELOP IN THE MORNING ACROSS THIS AREA.
INSTABILITY SEEMS TO BE BEST AHEAD OF THE BEST RAIN CHANCES...SO
MAINLY SHOWERS IN THE MORNING...WITH THE BEST CHANCE OF THUNDER
ACROSS CENTRAL GEORGIA DURING THE AFTERNOON. WITH UPPER LEVEL
DYNAMICS OF TROUGH MOVING INTO GEORGIA ON WEDNESDAY...MAY SEE
ENHANCED CONVECTION AND POSSIBILITY OF SEVERE STORMS ACROSS CENTRAL
GEORGIA DURING THE AFTERNOON. LIMITING FACTOR THOUGH MAY BE THE
DISPLACEMENT OF BEST PRECIP CHANCES AND INSTABILITY. FRONT WILL MOVE
INTO SOUTH GEORGIA BY WEDNESDAY NIGHT...TAKING BEST PRECIP CHANCES
WITH IT AND FOR THE FIRST TIME IN AWHILE...HAVE NO POPS FOR THE
SECOND HALF OF WEDNESDAY NIGHT.

MIN TEMPS LEAN TOWARD THE WARMER MET WHILE MAX TEMPS FOR WEDNESDAY
ARE CLOSER TO A MAV/MET BLEND.

.LONG TERM /THURSDAY THROUGH TUESDAY/...
GFS/ECMWF REMAIN IN GOOD AGREEMENT THROUGH THE WEEKEND...THEN
TIMING DIFFERENCES OCCUR IN THE NEXT SYSTEM FOR EARLY NEXT WEEK.
THEREFORE WILL NOT MAKE ANY CHANGES TO THE LONG TERM. THE PREVIOUS
LONG TERM DISCUSSION IS ATTACHED...

PREVIOUS LONG TERM /THURSDAY THROUGH TUESDAY/...
/ISSUED 359 AM EDT TUE MAY 8 2012/
HIGH PRESSURE BUILDS INTO THE SOUTHEAST U.S. THURSDAY AND REMAINS
DOMINANT OVER NORTH AND CENTRAL GEORGIA INTO THE WEEKEND. EXTENDED
PROGS CONTINUE TO SHOW SOME DEEPER MOISTURE SPREADING BACK INTO
OUR AREA SUNDAY INTO MONDAY AS A WEAK BOUNDARY DRIFTS SOUTHWARD
FROM THE OHIO/TENNESSEE VALLEY...AND A LOW PRESSURE SYSTEM LIFTS
NORTHEAST FROM THE GULF. WILL KEEP POPS IN THE SLIGHT CHANCE RANGE
ON SUNDAY AND MONDAY FOR NOW UNTIL WE CAN GET A BETTER HANDLE ON
THESE FEATURES. OVERALL...NEAR NORMAL TEMPERATURES EXPECTED DURING
THE PERIOD.

&&

.AVIATION...
18Z UPDATE...
SHOWERS HAVE ALREADY STARTED TO DEVELOP ACROSS THE AREA BUT THINK
BEST CHANCE OF CONVECTION AT THE TAF SITES WILL STILL BE LATER
THIS AFTERNOON /20-24Z/ THOUGH CHANCE OF THUNDER EXISTS THROUGH
02Z. ALTHOUGH PRECIP CHANCES WILL DECREASE OVERNIGHT...EXPECT AREA
OF SHRA TO SET UP OVER THE ATL AREA DURING THE LATE MORNING BUT
DECREASE FOR THE AFTERNOON AS THE FRONT MOVES INTO SOUTH GEORGIA.
CHANCE OF TSRA IN THE MORNING IS LOW. WINDS WILL BECOME MORE NW AS
THE FRONT MOVES THROUGH AND SHOULD STAY ON THE WEST SIDE THROUGH
THE TAF PERIOD. GUSTS WITH TSRA TODAY BUT BETTER CHANCE OF STRONG
PREDOMINATE WINDS ON WEDNESDAY.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON WINDS AND VSBYS. MEDIUM CONFIDENCE ON CIGS AND
MORNING VSBYS. HIGH CONFIDENCE ON OCCURRENCE OF TSRA AT THE
AIRPORT...BUT ONLY MEDIUM CONFIDENCE ON THE TIMING.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          63  75  53  79 /  40  60  10   0
ATLANTA         64  75  54  77 /  40  60  10   0
BLAIRSVILLE     60  70  47  70 /  50  50  10   0
CARTERSVILLE    61  74  48  76 /  50  30  10   0
COLUMBUS        66  79  56  81 /  40  60  10   0
GAINESVILLE     63  74  53  75 /  40  50  10   0
MACON           65  80  54  82 /  40  60  20   0
ROME            62  77  50  76 /  40  30  10   0
PEACHTREE CITY  62  74  48  77 /  40  60  10   0
VIDALIA         68  84  64  82 /  40  60  30   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 11:07 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1107 AM EDT TUE MAY 8 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1107 AM EDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED. ISOLATED SEVERE STORMS ARE
POSSIBLE THROUGH THIS EVENING.

.SYNOPSIS...
A COLD FRONT EXTENDING FROM THE OHIO VALLEY INTO EAST TEXAS WILL
MOVE SOUTHEAST...APPROACHING NORTHWEST GEORGIA THIS EVENING.
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ALONG
AND AHEAD OF THE FRONT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH SEVERE STORMS WILL BE QUARTER
SIZED HAIL AND WIND GUSTS UP TO 60 MPH. THE BEST CHANCE FOR SEVERE
STORMS WILL BE GENERALLY BETWEEN 4 PM AND 10 PM.

.DISCUSSION...
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THE WARM MOIST AIRMASS AHEAD OF A COLD FRONT MOVING
SOUTHEAST FROM THE OHIO/TENNESSEE VALLEY REGION THIS AFTERNOON.
WITH CAPE VALUES EXPECTED TO INCREASE INTO THE 1000 TO 1500 J/KG
RANGE...ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY..AND THEN AGAIN ON
SUNDAY AND MONDAY. NO HAZARDOUS WEATHER IS ANTICIPATED THURSDAY
THROUGH SATURDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 8, 4:00 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 PM EDT TUE MAY 8 2012

GAZ102-082030-
400 PM EDT TUE MAY 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND GUSTY WINDS IN
STEWART COUNTY UNTIL 430 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHARLES...MOVING SOUTHEAST AT 10 MPH.

HEAVY DOWNPOURS CAN BE EXPECTED ACROSS STEWART COUNTY...INCLUDING
AREAS AROUND CHARLES...LOUVALE...PROVIDENCE CANYON STATE
PARK...LUMPKIN...WESTVILLE AND RICHLAND. DRIVERS SHOULD USE CAUTION
AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE
ALSO.

&&

LAT...LON 3210 8465 3194 8480 3212 8496 3222 8480
TIME...MOT...LOC 1957Z 314DEG 10KT 3212 8481
Special weather statement, May 8, 4:36 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
436 PM EDT TUE MAY 8 2012

GAZ034-047-048-082100-
436 PM EDT TUE MAY 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND GUSTY WIND IN
WALTON...NEWTON AND GWINNETT COUNTIES UNTIL 500 PM EDT...

AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NICHOLASVILLE TO GUM CREEK...MOVING EAST AT
20 MPH.

HEAVY DOWNPOURS CAN BE EXPECTED ACROSS WALTON...NEWTON AND GWINNETT
COUNTIES...INCLUDING AREAS AROUND GUM
CREEK...YOUTH...NICHOLASVILLE...WALNUT GROVE...BOLD
SPRINGS...BETWEEN...CAMPTON...MONROE...JERSEY...GRATIS...MOUNT
VERNON...PANNELL...HERNDONVILLE AND EBENEZER. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY. SMALL HAIL IS ALSO POSSIBLE WITH
THESE STORMS.

&&

LAT...LON 3389 8376 3391 8368 3391 8364 3389 8362
      3388 8359 3385 8357 3382 8351 3363 8366
      3363 8395 3367 8392 3374 8391 3377 8388
      3393 8380
TIME...MOT...LOC 2034Z 270DEG 15KT 3388 8372 3377 8377
          3369 8386
Special weather statement, May 8, 6:11 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
611 PM EDT TUE MAY 8 2012

GAZ091-092-082245-
611 PM EDT TUE MAY 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND GUSTY WINDS IN
SCHLEY AND MARION COUNTIES UNTIL 645 PM EDT...

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS OVER TAZEWELL...MOVING SOUTHEAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS SCHLEY AND MARION COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE CEDAR CREEK...TAZEWELL...
CONCORD...WALLS CROSSING...MURRAYS CROSSROADS...PUTNAM AND DOYLE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. SMALL HAIL
IS ALSO POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3234 8451 3245 8441 3243 8439 3241 8439
      3243 8438 3243 8437 3239 8436 3240 8434
      3229 8423 3217 8442
TIME...MOT...LOC 2210Z 323DEG 3KT 3234 8442
Special weather statement, May 8, 6:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
649 PM EDT TUE MAY 8 2012

GAZ054-056-068-082315-
649 PM EDT TUE MAY 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND GUSTY WINDS IN
SPALDING...PIKE AND FAYETTE COUNTIES UNTIL 715 PM EDT...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VAUGHN...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
SPALDING...PIKE AND FAYETTE COUNTIES THROUGH 715 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE DIGBEY...LAKE HORTON...
INMAN...WOOLSEY...BROOKS...STARRS MILL...BIRDIE...VAUGHN...
WILLIAMSON...EXPERIMENT...HIGHLAND MILLS...ZETELLA AND ROVER. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3341 8442 3338 8439 3336 8440 3335 8436
      3327 8427 3311 8439 3321 8450 3325 8451
      3326 8450 3329 8452 3332 8452
TIME...MOT...LOC 2249Z 314DEG 5KT 3328 8442

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:01 PM EDTSpecial Weather StatementFFCSchley29 min
May 8, 4:00 PM EDTSpecial Weather StatementFFCStewart30 min
May 8, 4:36 PM EDTSpecial Weather StatementFFCWalton24 min
May 8, 4:41 PM EDTSevere Thunderstorm WarningFFCStewart, Webster34 min
May 8, 6:11 PM EDTSpecial Weather StatementFFCSchley34 min
May 8, 7:40 PM EDTSpecial Weather StatementFFCWarren35 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.